Printer Friendly

Propofol infusion syndrome in a patient with sepsis.

SUMMARY

Propofol is widely used for sedation in critically ill patients. Several adult patients, all with acute neurological disorders, have been reported suffering from propofol infusion syndrome, which occurs inpatients receiving high-dose propofol and catecholamines and/or steroids. We present a case of a septic patient without neurological illness who developed propofol infusion syndrome.

Key Words: propofol, septic shock, rhabdomyolysis

Propofol is a commonly used drug for sedation of intensive care unit (ICU) patients. There have been several reports describing the propofol infusion syndrome (PRIS), which was originally described in children, in adult patients (1-3). PRIS consist of rhabdomyolysis, cardiac failure (arrhythmias and hypotension), hyperkalaemia, and metabolic acidosis after high dose propofol (>5 mg/kg/h) infusion. The majority of adult patients reported so far had acute neurological disorders, and most of them received catecholamines and/or steroids, which are considered to be key elements in the development of PRIS (2).

CASE HISTORY

A quadriplegic 30-year-old male (body weight 53 kg) with a medical history of multiple abdominal surgical interventions for peritonitis after urinary bladder reconstruction was admitted to the ICU after laparotomy for drainage of an abdominal abscess.

Three days after admission, the patient developed a bilateral Pseudomonas aeruginosa pneumonia, and was intubated and ventilated because of respiratory failure. Sedation was maintained with a combination of propofol (Diprivan 2%, Astra Zeneca, Belgium), started at 5.7 mg/kg/h and remifentanil (Ultiva, Glaxo Smith Mine, Belgium) at 0.1 [micro]g/kg/min. Fifty-six hours later, the patient developed sinus arrhythmias and intermittent atrial fibrillation. Transthoracic echocardiography was normal, no pericardial effusion was present; the ECG showed inferolateral T-wave in version and troponin T was also elevated (0.16 ng/ml, normal range <0.1 ng/ml). Total creatine phosphophokinase (CPK) abruptly rose to 9008 IV/1 (normal range 10-195IU/1). Lactate levels were only slightly increased (19 mg/dl maximum, normal range <15 mg/dl). No urine discoloration was noticed. At that time the patient received norepinephrine at a rate of 0.2 [micro]g/kg/min.

Because of the suspected diagnosis of PRIS, propofol was promptly discontinued. Twenty-four hours later the cardiac arrhythmias had disappeared, and within a few days, CPK levels returned to normal.

After the discontinuation of propofol, mechanical ventilation could be rapidly withdrawn and no other sedative agents were necessary. The patient recovered uneventfully, and was discharged from the ICU 16 days later.

DISCUSSION

Propofol infusion syndrome is an often fatal syndrome which is increasingly described in adults receiving high-dose propofol for a longer period of time. The main feature of the syndrome is myocytolysis in both skeletal and cardiac muscles. Impaired free fatty acid metabolism in the mitochondrium is believed to be the cause of this effect (4,5). Apart from this, a direct negative effect of propofol on cardiac contractility has been described(2).

Although the majority of patients in whom PRIS has been described suffer from neurological disorders, it seems that the neurological status per se is not the cause of the syndrome. Only two patients with sepsis who developed PRIS have been reported so far (6,7), and in both patients, a neurological disorder was present. In patients with PRIS, critical illness should be considered the predisposing factor, the administration of propofol as the trigger, with the administration (or the presence of) catecholamines and/or steroids as facilitating factors. Both the increased need for propofol due to increased catecholamines and the direct damage inflicted by catecholamines are considered to be responsible for this (2).

In the patient presented here, rhabdomyolysis was not the prominent feature while lactate and potassium were only mildly elevated. The low muscle mass of this tetraplegic patient is the most plausible explanation of why the rhabdomyolysis was only minimal, and no metabolic acidosis developed. In patients with sepsis, the clinical features of PRIS (metabolic acidosis, cardiac failure and muscle damage) are often present to some degree, and therefore the presence of PRIS is often not considered.

The patient presented received high-dose propofol to tolerate mechanical ventilation, but the rather low body weight should have been taken into account when this dose was to be administered for more than 24 to 48h. Other causes of the metabolic acidosis and rhabdomyolysis, such as severe sepsis or myocarditis, were considered, but these could not be demonstrated.

In conclusion, this case suggests that PRIS also may occur in patients with sepsis but without acute neurological disease who receive high-dose propofol. Clinicians should be aware of possible PRIS in septic patients receiving propofol when unexplained rhabdomyolysis, cardiac arrhythmias or lactic acidosis occurs.

REFERENCES

(1.) Kang TM. Propofol infusion syndrome in critically ill patients. Ann Pharmacother 2002; 36:1453-1456.

(2.) Vasile B, Rasulo F, Candiani A, Latronico N. The pathophysiology of propofol infusion syndrome: a simple name for a complex syndrome. Intensive Care Med 2003; 29:1417-1425.

(3.) Cremer OL, Moons KG, Bouman EA, Kruijswijk JE, de Smet AM, Kalkman CJ. Long-term propofol infusion and cardiac failure in adult head-injured patients. Lancet 2001; 357:117118.

(4.) Schenkman KA, Yan S. Propofol impairment of mitochondrial respiration in isolated perfused guinea pig hearts determined by reflectance spectroscopy. Crit Care Med 2000; 28:172-177.

(5.) Wolf A, Weir P, Segar P, Stone J, Shield J. Impaired fatty acid oxidation in propofol infusion syndrome. Lancet 2001; 357:606607.

(6.) Perrier ND, Baerga-Varela Y, Murray MJ. Death related to propofol use in an adult patient. Crit Care Med 2000; 28:30713074.

(7.) Hanna JP, Ramundo ML. Rhabdomyolysis and hypoxia associated with prolonged propofol infusion in children. Neurology 1998; 50:301-303.

J. J. DE WAELE *, E. HOSTE [dagger]

Intensive Care Unit, Ghent University Hospital, Gent, Belgium

* M.D., Intensivist.

[dagger] M.D., Ph.D., Intensivist.

Address for reprints: Dr J. J. De Waele, Intensive Care Unit 1K12-C, Ghent University Hospital, De Pintelaan 185, 9000 Gent, Belgium.

Presented at the 35th Annual Congress of the Society of Critical Care.

Accepted for publication on May 19, 2006.
TABLE 1
Evolution of propofol dosing and laboratory values
reflecting propofol infusion syndrome

 Admission D+1 D+2 D+3 D+4

Total creatine 56 200 471 175 71
phosphokinase (IU/I)

K+ (mmol/l) 3.60 3.8 3.9 2.9 3.6

Lactate (mg/dl) 24.90 13.4 7.4 13.2 10.8

Propofol dose 0 0 0 0 5.7
(mg/kg/h)

 D+5 D+6 D+7 D+8 D+9 D+10

Total creatine 49 271 4935 9008 5367 3725
phosphokinase (IU/I)

K+ (mmol/l) 3.2 3.8 3.2 5.0 4.0 4.1

Lactate (mg/dl) 12.8 12.6 16.0 19.0 10.6 9.1

Propofol dose 5.7 5.7 5.7 0 0 0
(mg/kg/h)
COPYRIGHT 2006 Australian Society of Anaesthetists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2006 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Case Report
Author:De Waele, J.J.; Hoste, E.
Publication:Anaesthesia and Intensive Care
Date:Oct 1, 2006
Words:1123
Previous Article:Postoperative thrombotic microangiopathy following radical cystectomy for bladder cancer.
Next Article:Bispectral index guided timing of intubation without neuromuscular blockade during sevoflurane induction of anaesthesia in adults.


Related Articles
Propofol infusion syndrome: a case of increasing morbidity with traumatic brain injury.
FDA warns of febrile reactions after propofol.
Short term low-dose propofol anaesthesia associated with severe metabolic acidosis.
Propofol-induced hyperamylasaemia in a general intensive care unit.
Dose requirements for propofol anaesthesia for dental treatment for autistic patients compared with intellectually impaired patients.
The use of "ketofol" (ketamine-propofol admixture) infusion in conjunction with regional anaesthesia.
Labour management of a woman with carnitine palmitoyl transferase type 2 deficiency.

Terms of use | Privacy policy | Copyright © 2020 Farlex, Inc. | Feedback | For webmasters